Illinois, 2017

Tornado and Flash Flooding in Illinois, May 10 to 11, 2017

May 10 to 11, 2017 · NWS ILX · 36 events in 17 counties and zones

A cluster of strong to severe thunderstorms developed in advance of an area of low pressure across southeast Iowa during the afternoon of May 10th. The storms then developed into a squall line and raced east-southeast along a warm front draped across central Illinois during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$883,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of strong to severe thunderstorms developed in advance of an area of low pressure across southeast Iowa during the afternoon of May 10th. The storms then developed into a squall line and raced east-southeast along a warm front draped across central Illinois during the late afternoon and early evening. One tornado touched down along the line just south of Argenta in Macon County, while widespread wind damage was reported primarily along and south of I-72. Heavy rainfall of 1.5 to 2.5 inches aggravated ongoing flooding across southeast Illinois, where numerous roads were closed due to high water south of I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 1:56 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 10, 1:56 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 255 PM CDT Wed May 10 2017

Instability parameters indicate that severe potential will
continue through the evening as a squall line of storms progresses
from NW to SE across central IL. Damaging winds will be the
primary hazard, with some large hail possible. Supercell
development has already started in SE Iowa, and the line will
evolve into an outflow dominated complex by the time it reaches
near the Illinois river. The proximity of a stalled frontal
boundary, roughly just south of I-74, will set the stage for a few
tornadoes possible as storms interact with the frontal boundary.

A sizable break in the rain looks to develop behind the squall
line in our N-NW counties as the front stalls out across our
southern counties. The break in the rain may eventually reach all
of our counties before the next shortwave rides east along the
front Thursday morning and potentially triggers a few showers for
the southern half of our forecast area. Thunderstorms should
mainly be south of Springfield to Danville, with strong to severe
potential mainly south of I-70.

Light fog could develop behind the front, especially in NW areas
after the rain ends and low clouds form in the moist boundary
layer. Minimal airmass change before sunrise will allow the low
clouds and fog to keep low temperatures on the mild side, ranging
from the mid 50s near Galesburg to the upper 60s toward
Lawrenceville. Some clearing could develop on Thursday across the
north, but clouds look to hold firm across the south, which could
reduce diurnal swings tomorrow. High temps look to reach the upper
60s north, with mid-upper 70s south of I-70.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 255 PM CDT Wed May 10 2017

The slow departure of the cold front Thursday night will keep
rain chances in the forecast for mainly S of I-70. The cooler air
will eventually progress into central IL Thurs night and Friday.
Our coolest temperatures of the next week will be Thur night and
Friday. Despite some sunshine of Friday, high temps will be
limited to the upper 60s to around 70.

The weekend looks to be dry with a warming trend, under high
pressure. Plenty of sunshine and warming mid-layer temperatures
will help to push highs back into the 70s on Saturday, with some
lower 80s returning for Sunday. The warm conditions look to
continue through Tuesday, with highs in the low 80s. A few spotty
showers could develop late Monday night and Tuesday as a warm
frontal circulation develops along I-74 and then lifts northward.
Rain chances look to increase on Wednesday as the warm sector
experiences increased instability and a weak shortwave passes
aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed May 10 2017

A shortwave progressing across Iowa will eventually pass across
central IL this evening. We expect a squall line to affect all of
the terminal sites at some point this evening, with generally a
2-3 hour window of IFR and LIFR conditions possible during strong
to severe storms. Went with PIA as early as 00z/7pm for the squall
line, progressing to CMI/DEC by 03z-04z or so. The frontal
progression will be slowing down overnight, with showers
redeveloping and progressing from west to east along the front
into tomorrow morning, from SPI to DEC. Winds will start out
generally E-SE for PIA, BMI and CMI north of a stationary front,
and SSW for SPI and DEC.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, May 10, 11:04 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1204 PM CDT Wed May 10 2017

ILZ027>031-036>038-040>055-061-111200-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1204 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop by afternoon and continue
tonight. There is a slight risk of severe thunderstorms
containing large hail and damaging wind gusts from mid afternoon
through late evening. An isolated tornado risk exists as well.

The Illinois River and portions of the Sangamon river will remain
in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue through Thursday afternoon
or evening, however the threat of severe weather is low.

Flooding will continue for several days or more on the Illinois
River and linger on a portion of the Sangamon River through
Thursday night. Refer to applicable flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

ILZ056-057-062-063-066>068-071>073-111200-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1204 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are possible this afternoon
through tonight. There is a marginal risk of severe thunderstorms
containing hail and strong gusty winds from mid afternoon through
late evening.

The Wabash and portions of the Embarras and Little Wabash rivers
will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue through Thursday night.
There is a marginal to slight risk of severe thunderstorms
containing hail and strong gusty winds Thursday.

Flooding will continue for several days on the Wabash River and
portions of the Embarras River. Refer to the applicable flood
warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

Goetsch

In the hours before

Special weather statement, May 10, 4:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
511 PM CDT WED MAY 10 2017

ILZ027-102300-
Knox-
511 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Windsor to near Little Swan Lake. Movement
was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Yates City,
Williamsfield, Altona, Victoria, Maquon, Rio, Gilson, East Galesburg,
Henderson, St. Augustine, Dahinda, Delong, Snake Den Hollow and
Galesburg Airport.

This includes Interstate 74 between mile markers 34 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
central, north central and west central Illinois.

LAT...LON 4115 8998 4072 8999 4072 9044 4115 9044
TIME...MOT...LOC 2210Z 269DEG 43KT 4123 9044 4067 9050

Barker
Special weather statement, May 10, 4:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
520 PM CDT WED MAY 10 2017

ILZ040-047-102300-
Schuyler-Cass-
520 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 600 PM
CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mount Sterling, or 13 miles west of Rushville, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rushville, Littleton, Browning, Frederick, Huntsville, Camden,
Weinberg King State Park and Ray.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 4028 9047 4027 9045 4019 9045 4018 9020
      4015 9022 4016 9026 4012 9037 4008 9039
      4006 9043 4002 9061 4005 9068 4008 9067
      4008 9070 4011 9071 4011 9091 4028 9091
TIME...MOT...LOC 2220Z 237DEG 31KT 4010 9082

Barker

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 flash flood, 6 flood, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Schuyler

When
May 10, 4:25 PM CST to 4:30 PM CST
Where
Schuyler County, 2.07 mi S of Camden
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.120, -90.770

Hail, Schuyler

When
May 10, 4:45 PM CST to 4:50 PM CST
Where
Schuyler County, Rushville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Thunderstorm Wind, Mason

When
May 10, 5:15 PM CST to 5:20 PM CST
Where
Mason County, Havana
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.300, -90.070

Numerous trees were blown down.

Thunderstorm Wind, Mason

When
May 10, 5:20 PM CST to 5:25 PM CST
Where
Mason County, Kilbourne
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.150, -90.020

Irrigation pivots were flipped and twisted. Numerous trees were blown down and a 50-60 foot tall pine tree was snapped.

Thunderstorm Wind, Morgan

When
May 10, 5:25 PM CST to 5:30 PM CST
Where
Morgan County, 1 mi N of Concord
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.834, -90.370

Several trees and power lines were blown down.

Thunderstorm Wind, Mason

When
May 10, 5:28 PM CST to 5:33 PM CST
Where
Mason County, Forest City
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.370, -89.820

Several trees were blown down.

Thunderstorm Wind, Mason

When
May 10, 5:30 PM CST to 5:35 PM CST
Where
Mason County, Manito
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.420, -89.770

Numerous trees were blown down.

Hail, Morgan

When
May 10, 5:33 PM CST to 5:38 PM CST
Where
Morgan County, 2.07 mi S of Arcadia
Measured
1.75 in hail
Reported by
Public
Coordinates
39.800, -90.250

Thunderstorm Wind, Morgan

When
May 10, 5:33 PM CST to 5:38 PM CST
Where
Morgan County, 2.07 mi S of Arcadia
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
39.800, -90.250

Several trees, roofs, and power poles were damaged.

Hail, Morgan

When
May 10, 5:35 PM CST to 5:40 PM CST
Where
Morgan County, 2.07 mi N of Jacksonville Arpt
Measured
2.75 in hail
Reported by
Mesonet
Coordinates
39.800, -90.230

Thunderstorm Wind, Woodford

When
May 10, 5:51 PM CST to 5:56 PM CST
Where
Woodford County, 1 mi E of Washburn
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.920, -89.261

A gustnado with estimated winds of 80-90mph damaged several trees just east of Washburn. Tree limbs were blown down on two farms, and a gas grill and house shingles were damaged as well.

Thunderstorm Wind, Sangamon

When
May 10, 5:55 PM CST to 6:00 PM CST
Where
Sangamon County, 2.99 mi WNW of Berlin
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
39.770, -89.950

Power poles were blown down.

Thunderstorm Wind, Sangamon

When
May 10, 6:07 PM CST to 6:12 PM CST
Where
Sangamon County, Spaulding
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.870, -89.530

Two trees were blown down.

Thunderstorm Wind, Sangamon

When
May 10, 6:11 PM CST to 6:16 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.780, -89.640

A 6-inch diameter tree limb was blown down near Panera Bread.

Thunderstorm Wind, Sangamon

When
May 10, 6:25 PM CST to 6:30 PM CST
Where
Sangamon County, 0.53 mi W of Iles
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.750, -89.680

A 5-foot diameter tree was blown onto a fence.

Thunderstorm Wind, Sangamon

When
May 10, 6:25 PM CST to 6:30 PM CST
Where
Sangamon County, 1.74 mi WSW of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.790, -89.680

Several trees were blown down in Washington Park.

Thunderstorm Wind, Sangamon

When
May 10, 6:35 PM CST to 6:40 PM CST
Where
Sangamon County, 0.69 mi S of Cimic
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.570, -89.650

A large tree was blown down at the corner of Lewis and Second streets.

Thunderstorm Wind, Sangamon

When
May 10, 6:42 PM CST to 6:47 PM CST
Where
Sangamon County, Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -89.580

Several tree branches were blown down across Pawnee, including some that blocked IL Route 014.

Tornado, Macon

When
May 10, 6:49 PM CST to 6:50 PM CST
Where
Macon County, 1.98 mi S of Argenta to 1.93 mi S of Argenta
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.952, -88.825

A tornado briefly touched down near the Argenta exit from I-72 at mile marker 150 at 7:49 PM CDT. Several pine trees were snapped before the tornado dissipated at 7:50 PM CDT.

Thunderstorm Wind, Piatt

When
May 10, 7:10 PM CST to 7:15 PM CST
Where
Piatt County, Bement
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.920, -88.570

Large tree branches were blown down in Bement.

Thunderstorm Wind, Douglas

When
May 10, 7:33 PM CST to 7:38 PM CST
Where
Douglas County, Villa Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.870, -88.170

A power line was blown down.

Thunderstorm Wind, Coles

When
May 10, 7:36 PM CST to 7:41 PM CST
Where
Coles County, 2 mi S of Humboldt
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.571, -88.320

A semi truck was blown over on I-57 at mile marker 195.

Thunderstorm Wind, Edgar

When
May 10, 8:05 PM CST to 8:15 PM CST
Where
Edgar County, Paris
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
39.620, -87.700

Widespread wind damage occurred across Paris. Numerous trees were blown down or uprooted, including one that crushed a truck. Power lines were blown down and minor roof and siding damage took place as well.

Thunderstorm Wind, Clark

When
May 10, 8:15 PM CST to 8:20 PM CST
Where
Clark County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
39.380, -87.700

Numerous tree limbs and power lines were blown down across Marshall. An awning was damaged.

Flash Flood, Effingham

When
May 10, 10:30 PM CST to May 11, 1:30 AM CST
Where
Effingham County, 5.43 mi SSW of Altamont to 4.07 mi W of Edgewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.002, -88.800

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Effingham County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Mason and Edgewood, and water covered parts of U.S. Highway 45 south of Watson to the Clay County line.

Flash Flood, Clay

When
May 10, 10:30 PM CST to May 11, 1:30 AM CST
Where
Clay County, 6.6 mi N of Cruse to 5.48 mi NW of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.914, -88.694

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Clay County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Bible Grove through Ingraham to Sailor Springs and Louisville. Parts of U.S. Highway 45 were covered with water from Louisville to the Effingham County line.

Flash Flood, Jasper

When
May 10, 11:00 PM CST to May 11, 1:30 AM CST
Where
Jasper County, 2.42 mi WNW of Latona to 4.13 mi SW of Bogota
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.989, -88.364

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Jasper County. Rainfall amounts ranged from 1.75 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Bogota, Sainte Marie, and West Liberty, and water covered parts of Illinois Route 130 between Newton and West Liberty.

Flash Flood, Richland

When
May 10, 11:00 PM CST to May 11, 1:30 AM CST
Where
Richland County, 1.28 mi NNW of Wakefield to 4.11 mi W of Pureton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.847, -88.258

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Richland County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Wakefield through Dundas to Olney. The heaviest rain occurred near Dundas, where IL Route 130 was closed.

Flash Flood, Crawford

When
May 11, 12:00 AM CST to 3:00 AM CST
Where
Crawford County, 1.91 mi NW of Pierceburg to 1.67 mi WSW of Landes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.948, -87.947

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Crawford County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th into the early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed, particularly from Green Brier to Landes, where the heaviest rainfall occurred.

Flash Flood, Lawrence

When
May 11, 12:00 AM CST to 3:00 AM CST
Where
Lawrence County, 4.37 mi WNW of Chauncey to 2.35 mi SW of Sumner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.849, -87.907

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Lawrence County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th and very early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads from Chauncey toward Birds, through Lawrenceville to Sumner were closed due to flooding. Several streets in Lawrenceville were also flooded during the morning hours.

Flood, Effingham

When
May 11, 1:30 AM CST to 6:45 AM CST
Where
Effingham County, 5.43 mi SSW of Altamont to 4.07 mi W of Edgewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.002, -88.800

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Effingham County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Mason and Edgewood, and water covered parts of U.S. Highway 45 south of Watson to the Clay County line. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until daybreak.

Flood, Jasper

When
May 11, 1:30 AM CST to 1:15 PM CST
Where
Jasper County, 2.42 mi WNW of Latona to 4.13 mi SW of Bogota
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.989, -88.364

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Jasper County. Rainfall amounts ranged from 1.75 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Bogota, Sainte Marie, and West Liberty, and water covered parts of Illinois Route 130 between Newton and West Liberty. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until early in the afternoon.

Flood, Clay

When
May 11, 1:30 AM CST to 1:15 PM CST
Where
Clay County, 6.6 mi N of Cruse to 5.48 mi NW of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.914, -88.694

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Clay County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Bible Grove through Ingraham to Sailor Springs and Louisville. Parts of U.S. Highway 45 were covered with water from Louisville to the Effingham County line. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until the early afternoon.

Flood, Richland

When
May 11, 1:30 AM CST to 7:15 PM CST
Where
Richland County, 1.28 mi NNW of Wakefield to 4.11 mi W of Pureton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.847, -88.258

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Richland County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Wakefield through Dundas to Olney. The heaviest rain occurred near Dundas, where IL Route 130 was closed. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until early evening.

Flood, Crawford

When
May 11, 3:00 AM CST to 6:45 AM CST
Where
Crawford County, 1.91 mi NW of Pierceburg to 1.67 mi WSW of Landes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.948, -87.947

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Crawford County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th into the early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed, particularly from Green Brier to Landes, where the heaviest rainfall occurred. An additional 0.50 inch of rain during the early morning hours of May 11th kept flood waters from receding until daybreak.

Flood, Lawrence

When
May 11, 3:00 AM CST to 1:15 PM CST
Where
Lawrence County, 4.37 mi WNW of Chauncey to 2.35 mi SW of Sumner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.849, -87.907

The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Lawrence County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th and very early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads from Chauncey toward Birds, through Lawrenceville to Sumner were closed due to flooding. Several streets in Lawrenceville were also flooded during the morning hours. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until early afternoon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695484, 695485, 695489, 695491, 695492, 695493, 695494, 695486, 695495, 695487, 695526, 695498, 695499, 695502, 695503, 695504, 695505, 695506, 692213, 695529, 695507, 695508, 695510, 695511, 704687, 704695, 704692, 704700, 704704, 704708, 704688, 704693, 704696, 704701, 704705, 704709.